Vol. 62, No. 1, 1976

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Some mappings which do not admit an averaging operator

John W. Baker and R. C. Lacher

Vol. 62 (1976), No. 1, 43–48
Abstract

The problem of determining for spaces X and Y necessary and sufficient conditions such that there exists a map ϕ of X onto Y which does not admit an averaging operator is considered. This corresponds to identifying the uncomplemented closed selfadjoint subalgebras of C(X) which contain 1X. Mappings ϕ of X onto Y are constructed which do not admit averaging operators, for example, when X is any uncountable compact metric space and Y is any countable product of intervals. Also, X can be any space containing an open set homeomorphic to a Banach space and Y = X. These resuts generalize earlier work by D. Amir and S. Ditor.

Mathematical Subject Classification 2000
Primary: 46E25
Secondary: 47B99
Milestones
Received: 20 December 1973
Published: 1 January 1976
Authors
John W. Baker
R. C. Lacher